Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 300, NWS Tallahassee, FL

December 24, 2014Lanier County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 24, 2014, 11:02 AM EST for Lanier County, Lowndes County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2014, 11:02 AM EST (16:02 UTC)
Expired
Dec 24, 2014, 11:30 AM EST
In force
28 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Lanier County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 14 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 24, 6:32 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
3.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS52 KTAE 241602
SVRTAE
GAC173-185-241630-
/O.NEW.KTAE.SV.W.0300.141224T1602Z-141224T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1102 AM EST WED DEC 24 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LANIER COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHEASTERN LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 1130 AM EST

* AT 1101 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR I-75 AT EXIT 5...AND MOVING
  NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWIN
  LAKES...LAKE PARK...DASHER...NAYLOR...STOCKTON AND GREENWOOD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.

&&

LAT...LON 3084 8301 3084 8308 3081 8310 3080 8312
      3065 8313 3062 8322 3063 8330 3066 8334
      3101 8297 3101 8296 3087 8297
TIME...MOT...LOC 1602Z 226DEG 37KT 3066 8325

$$

25-CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 10:46 AM EST, 16 minutes earlier.

Area forecast discussion, Dec 24, 10:46 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1046 AM EST Wed Dec 24 2014

.Near Term [Through Today]...
The 15Z surface analysis shows the cold front entering our western
zones in the FL Panhandle and Southeast AL. The pre-frontal squall
line is working its way across the Valdosta area, eastern FL Big
Bend and adjacent Gulf of Mexico. Mostly sub-severe wind gusts
have been associated with the line, although they have been plenty
strong enough to take down trees in soils saturated by 4-9 inches
of rain that has fallen over the past day and a half. The line is
looking a little less organized over land areas, but maintaining
its structure over the Gulf. The eastern FL Big Bend got much less
rainfall (on the order of 1.5-2.5 inches), so hopefully there will
be fewer downed trees in this area than we saw upstream. We did
take down the wind advisory as any significant gusts will be
associated with the convective line. The tornado threat will end
with the passage of this line as well. The watch is set to expire
around the time the storms reach the lower Suwannee River. The
flash flood watch will be allowed to expire on time at 18Z.

&&

.Aviation...
[Through 12Z Thursday] IFR to occasional MVFR conditions will
persist even after frontal passage with an improvement to VFR
until this evening.

&&

.Hydrology...
Many area rivers have shown sharp rises between last night and
today. There have been widespread total rainfall amounts of 3 to 5
inches with this event including a band of rainfall up to 9 inches
from Port St Joe, to Tallahassee, to Thomasville, to Tifton. The
hardest hit has been the lower Choctawhatchee River basin, where
moderate flooding will occur.  Several rivers will reach minor flood
stage, including Shoal River near Mossy Head, Kinchafoonee creek, as
well as the Withlacoochee, St. Marks, and Apalachicola rivers. A
period of dry weather is expected through the end of the week,
followed by some periods of rain this weekend into next week. Rivers
should have time to subside to below flood levels through the
weekend.

&&

.Prev Discussion [510 AM EST]...

.Short Term [Tonight Through Friday]...

The strong, highly amplified northern stream trough will begin to
lift northeast rapidly tonight as a slug of +PVA punches into the
back of trough forcing the entire, large anomaly into the fast
southwesterly upper-level flow. At this time, the front and
associated convection will be mostly through the southeast Big
Bend of Florida. However, due to the rather significant vertical
tilt to this system there will still be plenty of moisture and
forcing aloft to generate some light rain across portions of south
Georgia and north Florida to begin the evening hours. This will
primarily be confined to locations east of the Apalachicola river
in Florida and east of Albany in Georgia. By midnight all showers
should have come to an end. Overnight lows tonight will range from
the upper 30s across southeast Alabama and our extreme western
Panhandle counties, to around 50 degrees near Cross City.

The remainder of the short term period will feature much welcomed,
drier conditions. Highs on Thursday will be around 60 degrees for
most locations, except the middle 60s will be more common across
the southeast Big Bend of Florida. Thursday night, lows will fall
into the middle and upper 30s area-wide, with mid 40s along the
coast. Friday, high temperatures will warm to above seasonal
averages. Highs will range from the middle 60s across southeast
Alabama to the lower 70s across the southeast Big Bend.

.Long Term [Friday Night Through Wednesday]...

The Tri-State region will reside under deep layer southwesterly
flow between a central/western CONUS trough and a ridge centered
over the Florida Straits. This will result a somewhat wet pattern
across the northwestern half of the forecast area, and dry to the
southeast. The best chance for rain will be over the weekend when
a shortwave results in some weak cyclogenesis along the northern
Gulf coast. Afternoon highs and overnight lows will remain above
average through the period, especially over the southeastern half
of the area.

.Marine...

Strong southerly winds with gusts to near gale force will continue
ahead of a cold front this afternoon. Behind the front, winds will
turn westerly around 20 knots. By tonight winds will fall to below
advisory levels, though seas won't fall to below headline levels
until some time Thursday afternoon.

.Fire Weather...

Hazardous fire weather conditions are not expected for the next
several days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   73  45  60  37  67 / 100  30   0   0   0
Panama City   68  46  59  45  66 /  60  10   0   0  10
Dothan        67  39  58  38  63 /  60  10   0   0  10
Albany        70  41  59  36  65 /  90  30   0   0   0
Valdosta      73  46  61  37  67 / 100  30   0   0   0
Cross City    74  51  64  37  71 / 100  60   0   0   0
Apalachicola  71  49  59  45  64 / 100  20   0   0  10

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch until 1 PM EST /Noon CST/ this afternoon for
     Calhoun-Coastal Dixie-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-Inland
     Dixie-Inland Franklin-Inland Gulf-Inland Jefferson-Inland
     Taylor-Inland Wakulla-Lafayette-Leon-Liberty-Madison.

     RIP CURRENT RISK through late tonight for Coastal Bay-Coastal
     Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 4 AM EST /3 AM CST/ Thursday for
     Coastal Bay-Coastal Gulf-South Walton.

GA...Flash Flood Watch until 1 PM EST this afternoon for Ben Hill-
     Berrien-Brooks-Colquitt-Cook-Decatur-Grady-Irwin-Lanier-
     Lowndes-Mitchell-Thomas-Tift-Turner-Worth.

AL...None.
GM...Small Craft Advisory until 1 PM EST Thursday for Apalachee Bay-
     Coastal waters From Ochlockonee River to Apalachicola FL
     out to 20 NM-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Apalachicola to
     Destin FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Destin FL from 20 to 60 NM.

&&

NEAR TERM...WOOL
SHORT TERM...HARRIGAN
LONG TERM...HARRIGAN
AVIATION...WOOL
MARINE...HARRIGAN
FIRE WEATHER...MCDERMOTT
HYDROLOGY...HOLLINGSWORTH

In the hours before

Local storm report, Dec 24, 8:36 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
836 AM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     3 ENE TALLAHASSEE       30.45N 84.24W
12/23/2014                   LEON               FL   PUBLIC

            TREE FELL THROUGH A ROOF ON RIGGINS ROAD. POSTED AS A
            COMMENT ON THE WCTV WEB PAGE.

&&

WOOL
Local storm report, Dec 24, 8:40 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
840 AM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND GST     2 N ENTERPRISE          31.34N 85.85W
12/23/2014  E58 MPH          COFFEE             AL   TRAINED SPOTTER

            ONE TREE UPROOTED WITH MANY SCATTERED LIMBS DOWN.

&&

WOOL
Local storm report, Dec 24, 9:51 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
951 AM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     TSTM WND GST     FLORIDA STATE UNIVERSIT 30.44N 84.30W
12/24/2014  M54.00 MPH       LEON               FL   NWS EMPLOYEE

            GUST MEASURED AT THE NWS OFFICE IN TALLAHASSEE.

0943 AM     TSTM WND GST     TALLAHASSEE REGIONAL A/ 30.40N 84.35W
12/24/2014  M46.00 MPH       LEON               FL   ASOS

            GUST MEASURED BY THE ASOS AT TLH.

&&

WOOL
Local storm report, Dec 24, 10:14 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1014 AM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             1 NW TALLAHASSEE        30.45N 84.29W
12/24/2014  M0.50 INCH       LEON               FL   TRAINED SPOTTER

            OBSERVED IN THE COSTCO PARKING LOT ON MAHAN DRIVE.

&&

WOOL
Local storm report, Dec 24, 10:28 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1028 AM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     TSTM WND DMG     1 E THOMASVILLE         30.84N 83.96W
12/24/2014                   THOMAS             GA   911 CALL CENTER

            *** 1 INJ *** MULTIPLES TREES DOWN ACROSS THE COUNTY. ONE
            TREE FELL ON A CAR INJURING A WOMAN.

&&

WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 8:17 PM ESTFlash Flood WarningTAEBrooks, Thomas5 hr
Dec 23, 8:37 PM ESTRiver Flood AdvisoryTAEGrady, Thomas36 hr
Dec 23, 9:32 PM ESTRiver Flood WarningTAEBrooks, Lowndes6 days
Dec 24, 1:50 AM ESTFlash Flood WarningTAEClay, Early3 hr
Dec 24, 2:51 AM ESTTornado WarningTAEBaker, Early, Miller, Seminole4 min
Dec 24, 3:12 AM ESTTornado WarningTAEBaker, Calhoun, Clay, Early, Miller, Randolph33 min
Dec 24, 4:04 AM ESTSevere Thunderstorm WarningTAEBaker, Dougherty, Lee, Mitchell, Terrell, Worth41 min
Dec 24, 4:43 AM ESTFlash Flood WarningTAEEarly3 hr
Dec 24, 5:11 AM ESTSevere Thunderstorm WarningTAEBaker, Dougherty, Lee, Terrell, Worth49 min
Dec 24, 6:02 AM ESTWind AdvisoryTAEBen Hill, Berrien, Brooks, Colquitt, Cook, Decatur and 11 more4 hr
Dec 24, 6:59 AM ESTFlash Flood WarningTAEDecatur, Seminole3 hr
Dec 24, 7:09 AM ESTTornado WarningTAEColquitt, Dougherty, Mitchell, Worth36 min
Dec 24, 8:15 AM ESTFlash Flood WarningTAEDecatur, Grady3 hr
Dec 24, 9:35 AM ESTFlash Flood WarningTAEBerrien, Brooks, Colquitt, Cook, Irwin, Tift115 min
Dec 24, 10:10 AM ESTSevere Thunderstorm WarningTAEBrooks, Lowndes, Thomas34 min
Dec 24, 10:50 AM ESTRiver Flood WarningTAELee5 days

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.